Indiana, 2005

Hail in Indiana, May 11, 2005

May 11, 2005 · NWS IWX · 14 events in 5 counties and zones

14 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 11, 1:40 PM EST, 38 minutes earlier.

Area forecast discussion, May 11, 1:40 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EST WED MAY 11 2005

.AVIATION...
UPDATED KSBN AS SURFACE OBS AND SATELLITE IMAGERY INDICATE A BAND OF
IFR CEILINGS MOVING RAPIDLY SOUTHWARD INTO KSBN AREA. MAY PUSH INTO
KFWA LATER THIS EVENING...BUT CURRENT THINKING IS THESE CLOUDS WILL
DISSIPATE THE FURTHER THEY MOVE SOUTH.

OLD DISCUSSION...REMNANTS OF MCS CONTINUE TO MOVE ACROSS NORTHERN
PARTS OF THE AREA EARLY THIS AFTERNOON. RADAR CONTINUES TO SHOW
RETURNS BETWEEN KSBN AND KFWA MOVING EAST. THIS LINE OF TSRA SHOULD
MOVE INTO THE KFWA VICINITY BETWEEN 19Z AND 21Z. OTHERWISE...EXPECT
CONVECTION TO FIRE RAPIDLY ALONG A QUASI STATIONARY BOUNDARY FROM NR
KOAH TO NR KDEC. THIS FRONT SHOULD SAG SOUTHEAST THROUGH THE
AFTERNOON LEAVING STABLE CONDITIONS OVER THE AREA. NORTHEAST WINDS
OVER THE AREA SHOULD BE THE RULE TONIGHT WITH VFR ALTOCU AND CIRRUS
THROUGH 18Z THURSDAY.

&&

.SHORT TERM...
IMMEDIATE FCST QUANDARY THIS AM IS POTENTIAL IMPACTS OF IA SVR MCC
AS ITS SHIFTS EWD INTO IL THIS MORNING. ATTM 00Z GUIDANCE OFFERING
FEW CLUES W/OVERALL GROSS MASS FIELD ERROR AND POOR HANDLING OF SIG
CONV INDUCED VORT MAX/SFC MESO LOW ON THE FRONT IN ERN IA. 00Z PROGS
OF FAIRLY WEAK BNDRY LYR MASS FLUX THIS AFTN INVOF OF STATIONARY
FRONTAL BNDRY ACRS NRN CWA WOULD SUGGEST LTL IF ANYTHING W/A
FAVORING OF 850MB THETA GRADIENT UP N IN MI. HWVR DOUBT NORMAL
DIURNAL WEAKENING TREND W/IA MCS WILL HOLD UP W/A PENCHANT FOR
REINTENSIFICATION ACRS NE IL/NW INDIANA BY MID MORNING INTO THIS
AFTERNOON EAST OF THERE. SVR THREAT CONDITIONAL ON DEGREE OF
DESTABILIZATION THROUGH THE MORNING W/INCREASING MID/HIGH LVL CLOUD
DECK ENCROACHING FM THE WEST BUT OVERALL LOOKS RATHER MARGINAL AT
THIS POINT. UNTIL THEN STILL A POTENTIAL FOR DOWNSTREAM DVLPMNT ALG
SFC-850 THETA GRADIENT WITHIN WAA WING DOWNSTREAM OF LEWP OVR SE IA
AND WILL WATCH CLOSELY UNTIL ISSUANCE. TEMPS MUCH TRICKER
W/STATIONARY FRONT CUTTING ACRS NRN CWA AND POST FRONTAL NORTHERLY
FLW AIDING INLAND PROGRESSION OF STABLE MARINE LYR NW WHILE SRN CWA
S OF BNDRY STARTS OFF WARM W/SOME INSOLATION XPCD. 30 DEGREE
GRADIENT POSSIBLE ACRS THE CWA TDA.

LIKELY OUTFLOW ENHANCED SFC FRONT WILL BE FORCED SOUTH INTO
DOWNSTATE IN/IL TONIGHT W/DECENT CHC OF SFC BASED STORMS ACRS SRN
CWA YET THIS EVENING BUT DOUBT MUCH MORE THEN THAT AS FOCUS SHIFTS
WWD ACRS CNTRL PLAINS W/RENEWED LLJ DVLPMNT INTO SHARPENING FNTL
BNDRY.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY...AN UPPER LOW OVER THE WESTERN STATES WILL
MOVE NORTHEAST THROUGH THE PERIOD. ALTHOUGH THE GFS AND ECMWF
POSITIONS ARE SIMILAR IN THE FORECAST TRACK...THE GFS IS MUCH
DEEPER...160 METERS...WITH THE UPPER LOW OVER THE GREAT LAKES SUNDAY
EVENING. PREFER A SOLUTION CLOSER TO THE ECMWF THAT DOES NOT BRING
AS MUCH COLD OF AIR INTO THE REGION GIVEN GFS BIASES IN THIS REGARD.
NCEP MODELS AND OTHER MODELS STILL SHOWING A WIDE RANGE OF SOLUTIONS
WITH THE SURFACE LOW TRACK AHEAD OF THIS SYSTEM LATE THIS WEEK. THE
GFS HAS THE LOW TRACKING TO LAKE ERIE BY FRIDAY EVENING BUT NEARLY
ALL OF THE OTHER MODEL SOLUTIONS TAKE MORE OF A NORTHWEST TRACK WITH
ALLOWS NORTHERN INDIANA AND SURROUNDING AREAS IN THE WARM SECTOR
FRIDAY. THIS NORTHWEST TRACK SEEMS REASONABLE GIVEN THE LOCATION AND
TRACK OF THE UPPER LOW. THE CANADIAN ENSEMBLES SHOULD A CLUSTER OF
SOLUTIONS EVEN FARTHER NORTHWEST OVER NORTHERN WI AND NE MN THAT
ALSO SUPPORTS MORE OF A NORTHWEST TRACK. EXPECT THE FRONT TO PUSH
BACK THROUGH AS A WARM FRONT FRIDAY...ALLOWING MOST OF THE AREA TO
GET INTO THE 70S. GFS AND NAM INDICATING CAPES ABOVE 2500 J/KG OVER
SOUTHERN AREAS FRIDAY...AND WITH THE WARM FRONT LIFTING
NORTH...SEVERE WEATHER CERTAINLY POSSIBLE. WILL KEEP A CHANCE FOR
SHOWERS AND STORMS INTO SATURDAY AHEAD OF SHORTWAVE TROF...THEN
COOLER AND DRIER FOR EARLY NEXT WEEK. ALTHOUGH MEX
NUMBERS...ESPECIALLY HIGHS...APPEAR TOO COLD FOR REASONS GIVEN
ABOVE...HAVE CUT HIGHS AND LOWS MOST PERIODS FROM SATURDAY NIGHT
THROUGH TUESDAY GIVEN INDICATIONS ON BOTH GFS AND ECMWF.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&

AVIATION...EDDY
SHORT TERM...HOLSTEN
LONG TERM...SKIP
Hazardous weather outlook, May 11, 4:57 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 AM EST WED MAY 11 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
457 AM EST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER NORTHERN ILLINOIS THIS MORNING WILL MOVE INTO
NORTHWEST INDIANA THIS MORNING AND THEN REACH INTO NORTHWEST OHIO BY
EARLY AFTERNOON. INTENSIFICATION OF THESE THUNDERSTORMS IS PROBABLE
BY LATE MORNING ALONG AND SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 15.
A FEW OF THERE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE
SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. THE GREATEST
RISK WILL EXIST OVER EAST CENTRAL INDIANA AND NORTHWEST OHIO AFTER
THE NOON HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE BEST
CHANCE SEVERE THUNDERSTORMS DURING THIS PERIOD IS ON FRIDAY AS A WARM
FRONT MOVES NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE MORNING OR EARLY
AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, May 11, 12:08 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 PM EST WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             3 WSW NORTH WEBSTER     41.31N 85.75W
05/11/2005  0.88 INCH        KOSCIUSKO          IN   NWS EMPLOYEE

&&

EBREON

The radar

The Northern Indiana radar (KIWX), 94 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Jay

When
May 11, 2:18 PM EST
Where
Jay County, New Corydon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -85.300

Hail, Grant

When
May 11, 2:45 PM EST
Where
Grant County, 5 mi N of Marion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -85.433

Hail, Grant

When
May 11, 2:55 PM EST
Where
Grant County, 3 mi N of Van Buren
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -85.150

Hail, Huntington

When
May 11, 3:05 PM EST
Where
Huntington County, 2 mi NW of Warren
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -85.667

Hail, Huntington

When
May 11, 3:12 PM EST
Where
Huntington County, 4 mi N of Warren
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -85.567

Hail, Huntington

When
May 11, 3:15 PM EST
Where
Huntington County, Warren
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -85.433

Hail, Grant

When
May 11, 3:17 PM EST
Where
Grant County, 4 mi ESE of Fairmount
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -84.833

Hail, Wells

When
May 11, 3:30 PM EST
Where
Wells County, 4 mi N of Bluffton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -85.583

Hail, Blackford

When
May 11, 3:40 PM EST
Where
Blackford County, 9 mi NNE of Hartford City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -85.500

Hail, Blackford

When
May 11, 3:45 PM EST
Where
Blackford County, 1 mi S of Shamrock Lakes
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -85.467

Hail, Jay

When
May 11, 4:10 PM EST
Where
Jay County, 1 mi S of Redkey
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -85.433

Hail, Grant

When
May 11, 5:49 PM EST
Where
Grant County, 1 mi W of Fairmount
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -85.433

Hail, Grant

When
May 11, 6:03 PM EST
Where
Grant County, Fowlerton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -85.583

Hail, Blackford

When
May 11, 6:12 PM EST
Where
Blackford County, 2 mi N of Shamrock Lakes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -85.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446589, 5446590, 5446591, 5446592, 5446593, 5446594, 5446897, 5446898, 5446899, 5446900, 5446901, 5446902, 5446903, 5446904.